Mix-Ups Among "V" Drugs
Confirmation bias likely played a role in a recent pharmacy admixture error.
Confirmation bias likely played a role in a recent pharmacy admixture error in which VFEND (voriconazole) 200 mg diluted in 0.9% sodium chloride was prescribed, but VENOFER (iron sucrose) 200 mg diluted in 0.9% sodium chloride was prepared and dispensed. Earlier in the day, an experienced pharmacy technician had correctly prepared a Venofer 200-mg dose for another patient and a pharmacist had checked it prior to dispensing. Later in the day, the same technician picked up a newly printed label to begin preparing the next intravenous (IV) admixture. The label stated “voriconazole (VFEND) 200 mg in sodium chloride 0.9%,” but the technician misread the label as Venofer 200 mg in sodium chloride 0.9%. She quickly noticed the letters common to both brand names—V, F, N, and E—and the 200-mg dose and her mind immediately thought of the admixture, Venofer, which she had prepared earlier in the day.
Believing she had the correct product in mind, normal human cognition caused her to stick to her initial assumption (called an “anchoring heuristic”) and to avoid pursuing alternative thoughts on what the label said (called “premature closure”). Once confirmation bias kicked in, her brain rejected any disconfirming evidence that would have alerted her to the error. Similarly, the pharmacist checking the product suffered from confirmation bias. He immediately saw the brown-tinted solution in the bag and thought of the Venofer infusion he had checked earlier in the day. Thus, when reading the label, he, too, saw Venofer, not Vfend, 200 mg.
People have a tendency to judge the likelihood of properly identifying products by how easily the idea springs to mind (called “availability heuristic”). In this case, the brown-tinted solution quickly sealed the pharmacist’s belief that the label said Venofer, not Vfend. Multitasking was another factor that contributed to confirmation bias, as the pharmacist was trying to cover 2 very busy areas in the pharmacy during a lunch break.
This patient was critically ill and omission of the antifungal medication could have been serious. Also, administration of unintended iron could have resulted in a hypersensitivity reaction. Fortunately, an astute nurse questioned why the antifungal medication was brown and the error was detected.
The pharmacist and the technician have suggested omitting the brand names on labels for Venofer and Vfend, along with 1 additional IV infusion with a typical 200-mg dose that could be misread: VIMPAT (lacosamide), an anticonvulsant. The generic names of these 3 products are very different and less likely to be mixed up. However, the drug name on the label is also what appears on order entry screens and medication administration records, so be sure to consider how this strategy would affect physicians and nurses before making the change. One important strategy to prevent errors with medications with similar names and doses is to use barcode scanning of products during the IV admixture process to prevent a drug selection error.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.